Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS San Diego, CA

February 28, 2006San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Feb 28, 2006, 5:05 AM PST for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2006, 5:05 AM PST (13:05 UTC)
Expired
Feb 28, 2006, 8:00 AM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 57 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 1.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 281311
FFWSGX
CAC071-281600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 AM PST TUE FEB 28 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...FOREST FALLS...SAN BERNARDINO...
  HIGHLAND

* UNTIL 800 AM PST

* AT 502 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES   
  TO SHOW AREAS OF MODERATE TO LOCALLY HEAVY RAINFALL MOVING ACROSS  
  THE SAN BERNARDINO COUNTY MOUNTAINS. RAIN GAGE MEASUREMENTS        
  INDICATE 3 TO 6 INCHES OF RAIN HAVE FALLEN IN SOME AREAS AND SOME  
  LOCATIONS CONTINUE TO REPORT RAINFALL RATES OF ONE HALF INCH OR    
  MORE PER HOUR. MODERATE TO HEAVY RAINFALL IS EXPECTED TO CONTINUE  
  FOR THE NEXT 3 HOURS WITH A GRADUAL DECREASE IN INTENSITY THROUGH  
  THE MORNING.

* RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS         
  SHOULD BE ALERT TO DEBRIS FLOWS WHICH MAY BLOCK ROADS AND          
  CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD   
  RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  GREEN VALLEY LAKE...DEVORE...CAJON   SUMMIT...LAKE                 
  ARROWHEAD...CRESTLINE...BIG BEAR LAKE AND BIG BEAR CITY.

LAT...LON 3428 11764 3443 11763 3437 11705 3419 11664
      3404 11673 3403 11693 3405 11714 3419 11767

$$

PG
2 follow-up statements
000 
WGUS76 KSGX 281518
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
715 AM PST TUE FEB 28 2006

CAC071-281600-
SAN BERNARDINO CA-
715 AM PST TUE FEB 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM PST FOR 
SOUTHWESTERN SAN BERNARDINO COUNTY...

AT 706 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADARS CONTINUED TO 
SHOW AREAS OF MODERATE TO LOCALLY HEAVY RAINFALL MOVING ACROSS 
THE SAN BERNARDINO COUNTY MOUNTAINS. RAIN GAGE MEASUREMENTS INDICATE 
3 TO 6 INCHES OF RAIN HAVE FALLEN IN SOME AREAS. MODERATE TO HEAVY 
RAINFALL IS EXPECTED TO CONTINUE FOR THE NEXT 1 TO 2 HOURS WITH A 
GRADUAL DECREASE IN INTENSITY THROUGH THE MORNING.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO MUD SLIDES AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREEN VALLEY 
LAKE...DEVORE...CAJON SUMMIT...LAKE ARROWHEAD...CRESTLINE...BIG BEAR 
LAKE...BIG BEAR CITY AND YUCAIPA.

LAT...LON 3428 11764 3443 11763 3437 11705 3419 11664
      3404 11673 3403 11693 3405 11714 3419 11767

$$

PG
000 
WGUS76 KSGX 281606
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PST TUE FEB 28 2006

CAC071-281611-
SAN BERNARDINO CA-
800 AM PST TUE FEB 28 2006

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN BERNARDINO COUNTY 
HAS BEEN ALLOWED TO EXPIRE AT 800 AM PST...

AT 745 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SATELLITE 
IMAGERY INDICATES THAT RAINFALL RATES HAVE DECREASED IN THE SAN 
BERNARDINO MOUNTAINS...HOWEVER LIGHT TO MODERATE RAINFALL CONTINUES 
IN SOME LOCATIONS AND ADDITIONAL RAINFALL ON SATURATED SOIL IS 
EXPECTED TO CONTINUE URBAN AND SMALL STREAM FLOODING THROUGH 10 AM. 

EXCESSIVE RUNOFF MAY STILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3428 11764 3443 11763 3437 11705 3419 11664
      3404 11673 3403 11693 3405 11714 3419 11767

$$

PG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:45 AM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 28, 3:45 AM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PST TUE FEB 28 2006

.SYNOPSIS...A PACIFIC STORM WILL BRING PERIODS OF RAIN THROUGH
THE DAY. THE RAIN COULD BE HEAVY AT TIMES. STRONG WINDS WILL
ACCOMPANY THIS STORM IN THE MOUNTAINS. DRY WEATHER IS EXPECTED
WEDNESDAY AND THURSDAY BEFORE ANOTHER WEAKER STORM ARRIVES WITH
LIGHT RAIN AND SNOW LATE THURSDAY NIGHT THROUGH FRIDAY. HIGH
PRESSURE WILL BRING DRY AND WARMER WEATHER DURING THE WEEKEND.
SOME RAIN IS POSSIBLE EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SATELLITE INDICATES THAT THE SUBTROPICAL PLUME IS HOLDING TOGETHER
WELL...SO EXPECT RAIN TO CONTINUE THROUGH THE NIGHT AND THROUGH THE
MORNING. MODEL CROSS SECTION DOES NOT INDICATE ANY DRYING UNTIL LATE
THIS PM. THUS RAIN RATES OVER THE FLATS AREAS WILL CONTINUE LIGHT TO
MODERATE...BUT MODERATE TO HEAVY RAIN WILL CONTINUE ON THE SLOPES
DUE TO THE 20-40 MPH UPSLOPE WINDS. A FLASH FLOOD WARNING FOR THE
SBD MTS WAS ISSUED AT 130 AM TO COVER THE EFFECTS OF PROLONGED RAIN.
ELSEWHERE THE URBAN AND SMALL STREAM FLOOD ADVISORY LOOKS GOOD FOR
NOW AND WILL BE EXTENDED THROUGH AT LEAST THE ENTIRE MORNING.

THE WIND ADVISORY FOR THE MOUNTAINS LOOKS GOOD TILL 2 PM THIS PM.
850-700 MB WINDS PROJECTED TO BE S 20-40 MPH THIS EARLY MORNING...
BECOMING SW LATER THIS MORNING. SURFACE PRESSURE GRADIENTS REMAIN
STRONG...ABOUT 8 TO 10 MB FROM SOUTH TO NORTH TO THE LARGE 990 MB
LOW CENTERED OVER OREGON.

TOTALS SO FAR HAVE AMOUNTED TO 1-3 INCHES IN THE MTS...AND GENERALLY
1 INCH OR LESS WEST OF THE MTS. ANOTHER 1/2 TO 3/4 INCH IS EXPECTED
TODAY WEST OF THE MTS...AND ANOTHER 1-2 IN THE MTS. STORM TOTALS
SHOULD END UP BEING WHAT WAS EXPECTED.

THE AIR MASS IS MOIST...BUT ACTUALLY VERY STABLE...SO I WILL REMOVE
MENTION OF THE SLIGHT CHANCE OF THUNDERSTORMS. SHOWERS WILL DECREASE
THIS PM AS THE BACK EDGE OF THE 115 KT JET STREAM AND DOWN FORCING
PASS OVER US. WILL LIKELY SEE LOCAL ISLAND WAKE SHOWERS IN SAN DIEGO
COUNTY THIS EVE.

THE SNOW LEVELS ARE ABOVE 9000 FEET CURRENTLY...AND WILL LOWER SLOWLY
TO ABOUT 7000 FEET THROUGH THE DAY. THUS...NOT EXPECTING MUCH OR ANY
SNOW AT THE MT RESORTS AS SHOWERS TAPER OFF DURING THE DAY.

FLAT 564 W-SW DRY FLOW FOR WED AND THU FOR PARTLY CLOUDY SKIES WITH
HIGHS IN THE LOW-MID 60S IN THE VALLEYS. BROAD 558 TROF LINE COMES
THRU ON FRIDAY MORNING WITH LESS THAN 1/4 INCH IN THE VALLEYS. MODELS
HAVE BACKED OFF ON THE INTENSITY OF THIS COLD FRONT. MIGHT SEE A
THUNDERSTORM OVER THE COASTAL WATERS WITH THE FRONT EARLY FRI AM...
OTHERWISE THE AIR MASS LOOKS TO BE FAIRLY STABLE.

FAIR AND WARM ON THE WEEKEND WITH A 570 RIDGE. BUT A LARGE PACIFIC
TROF BRINGS PERIODS OF SCATTERED LIGHT SHOWERS MON THRU WED OF NEXT
WEEK. TOTALS LOOK TO BE LESS THAN 1/2 INCH FOR THE 3 DAY PERIOD.

&&

.AVIATION...
A PACIFIC STORM SYSTEM CONTINUES TO PASS THROUGH THE AREA EARLY THIS
MORNING...WITH WIDESPREAD LIGHT TO MODERATE RAIN CONTINUING TO FALL
OVER VENTURA AND LOS ANGELES COUNTIES. GUSTY AND MOIST SOUTH TO
SOUTHEASTERLY SURFACE FLOW WILL SHIFT TO A WEAKER AND DRIER WEST TO
SOUTHWESTERLY FLOW BY LATER THIS AFTERNOON...WITH SCATTERED SHOWERS
LINGERING. CEILINGS AND VSBYS WILL IMPROVE WITH THE STORM PASSAGE
AND WIND SHIFT. LAX WILL CONTINUE TO EXPERIENCE PERIODS OF MODERATE
RAINFALL AND GUSTY WINDS...ALONG WITH LOW VSBYS AND CIGS...AS THE
STORM MOVES THROUGH LA COUNTY. SOUTHWESTERLY WINDS HAVE RETURNED AND
SHOULD REMAIN AT LAX. VFR CONDITIONS SHOULD PREVAIL BY LATE MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON
FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
SEE LAXFFASGX.

WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
SEE LAXNPWSGX.

HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM PST WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS-
HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST THURSDAY
FOR SAN DIEGO COUNTY COASTAL AREAS-
SEE LAXSRFSGX.
SEE LAXCFWSGX.

SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM.
SEE LAXCWFSGX.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Feb 28, 4:40 AM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 AM PST TUE FEB 28 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-291200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

A STRONG PACIFIC STORM WILL CONTINUE TO BRING HEAVY RAINFALL AND
POSSIBLE FLOODING TODAY. MUD SLIDES AND DEBRIS FLOWS ARE POSSIBLE
IN AND BELOW RECENTLY BURNED AREAS AND ON STEEP TERRAIN. STRONG
GUSTY WINDS WILL CONTINUE IN THE MOUNTAINS AND OVER THE COASTAL
WATERS. A LARGE SOUTHWEST SWELL WILL CAUSE HIGH SURF AT THE COAST.

.DAY ONE... TODAY THROUGH TONIGHT.

* FLASH FLOOD WARNING IN EFFECT UNTIL 8 AM FOR
  SAN BERNARDINO COUNTY MOUNTAINS-
  FOOTHILL PORTIONS OF THE INLAND EMPIRE-

* FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM FOR
  ALL OF EXTREME SOUTHWESTERN CALIFORNIA-

* WIND ADVISORY UNTIL 2 PM FOR
  SAN BERNARDINO COUNTY MOUNTAINS-
  RIVERSIDE COUNTY MOUNTAINS-
  SANTA ANA MOUNTAINS AND FOOTHILLS-
  SAN DIEGO COUNTY MOUNTAINS-

* HIGH SURF ADVISORY IN EFFECT FOR
  ORANGE COUNTY COASTAL AREAS-
  SAN DIEGO COUNTY COASTAL AREAS-

* SMALL CRAFT ADVISORY FOR COASTAL WATERS-

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

* HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM PST WEDNESDAY
  FOR ORANGE COUNTY COASTAL AREAS.

* HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM PST THURSDAY
  FOR SAN DIEGO COUNTY COASTAL AREAS.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES. SPOTTERS SHOULD REMAIN ACTIVATED FOR THIS
HEAVY RAIN UNTIL 2 PM TODAY...ESPECIALLY IN THE MOUNTAINS.

MACKECHNIE

In the hours before

Local storm report, Feb 28, 3:48 AM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
348 AM PST TUE FEB 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     FLASH FLOOD      3 WSW LAKE ARROWHEAD    34.25N 117.24W
02/28/2006                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUD, DIRT AND ROCKS COVERING HIGHWAY 18 BETWEEN LAKE
            GREGORY ROAD AND BAILEY ROAD, NEAR INTERSECTION WITH
            HIGHWAY 189.

0330 AM     FLASH FLOOD      2 SE DEVORE             34.20N 117.38W
02/28/2006                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            WATER AND DEBRIS COVERNING NORTHBOUND INTERSTATE 215 AT
            LITTLE LEAGUE DRIVE.

&&

RB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 6:40 PM PSTMarine Weather StatementSGX9 hr
Feb 28, 1:19 AM PSTFlash Flood WarningSGXSan Bernardino4 hr
Feb 28, 7:30 AM PSTFlash Flood WarningSGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.